Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 9, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 23, 2020, 6:39 AM MST for Pima County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 6:39 AM MST (13:39 UTC)
- Expired
- Jul 23, 2020, 8:30 AM MST
- In force
- 111 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 1.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1304 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
274
WGUS55 KTWC 231339
FFWTWC
AZC019-231530-
/O.NEW.KTWC.FF.W.0009.200723T1339Z-200723T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
639 AM MST Thu Jul 23 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 830 AM MST.
* At 639 AM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Flash
flooding is ongoing or expected to begin shortly.
Excessive rainfall over the Bighorn burn scar will result in debris
flow. The debris flow can consist of rock, mud, vegetation and other
loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Northern Catalina Foothills.
This includes the following streams and drainages...
Bird Canyon, Sutherland Wash, Sabino Creek, Rillito River and
Esperero Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3238 11089 3236 11094 3235 11093 3235 11092
3235 11090 3234 11090 3235 11088 3234 11087
3233 11086 3233 11084 3233 11082 3234 11080
3235 11081 3236 11080 3238 11080
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JM1 follow-up statement
282
WGUS75 KTWC 231524
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
824 AM MST Thu Jul 23 2020
AZC019-231534-
/O.EXP.KTWC.FF.W.0009.000000T0000Z-200723T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
824 AM MST Thu Jul 23 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 830 AM MST THIS MORNING FOR
NORTHEASTERN PIMA COUNTY...
The heavy rain has ended and flooding is no longer a risk.
Additional rain is likely later today and could result in flash
flooding.
A Flash Flood Watch remains in effect until 1200 AM MST Saturday for
a portion of Southeast Arizona.
LAT...LON 3238 11089 3236 11094 3235 11093 3235 11092
3235 11090 3234 11090 3235 11088 3234 11087
3233 11086 3233 11084 3233 11082 3234 11080
3235 11081 3236 11080 3238 11080
$$
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:51 AM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 23, 2:51 AM MST, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 251 AM MST Thu Jul 23 2020 .SYNOPSIS...An increase in shower and thunderstorm activity is expected through Friday with some of the thunderstorms producing heavy rain and strong gusty winds. These showers and storms can be expected to continue into or through the overnight hours as well. There will be a small decrease in activity later this weekend and early next week into a more typical monsoon pattern. && .DISCUSSION...The southerly flow and deeper moisture we have been discussing continues to behave as expected. Surface dew points in the 60s with precipitable water values now pushing into the 1.6 inch range and probably higher later today. We continue to see showers with isolated embedded thunderstorms this morning. We're not going to start the day with sunny skies most places, but it won't take much today with a convective temperature likely dropping into the lower 90s with increasing instability compensating for a little less surface heating. The HRRR organizes stronger storms in the Santa Rita Mtns south of Tucson in the late morning hours before pushing slowly northward, with outflows responsible for an increased apparent movement. Main threat will be heavy rainfall and flooding over burn scars, with possible localized flooding issues elsewhere. Shorter range mesoscale models and our typical ensembles continue to push a mid level impulse up from the south Friday, which should serve as another focus for showers and thunderstorms and additional heavy rainfall concerns. As the ridge builds back westward and the high center temporarily reconsolidates overhead early next week, a less favorable thunderstorm environment will develop despite plenty of moisture still in place. Storms won't go away but they will slow down. A favorable high position is expected to return later in the week for another upswing in thunderstorms. && .AVIATION...Valid through 24/12Z. Isolated -TSRA/-SHRA into this morning, increasing this afternoon and evening. SCT-BKN clouds 10-15k ft MSL and BKN clouds above 15k ft MSL through the period. Sfc winds will be out of the south to southeast for the entire period 8-12 kts with occasional gusts in the afternoon hours. Near -TSRA winds gusts to 40 kts will be possible. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Today into the weekend storm coverage intensity will increase with Thursday and Friday likely being the most active. The main threats will be thunderstorm gusts of 45 mph or higher and locally heavy rainfall, which bring an increased risk of flash flooding/mud flows on area burn scars. Otherwise normal wind trends, with 20-ft winds generally less than 15 mph through the period. With the moisture increase comes high humidity levels resulting in good to excellent overnight recoveries and day time mins of 25 percent or higher Thursday onward. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 AM MST this morning through Friday evening for AZZ504-506-507-514. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 23, 6:18 AM MST, 21 minutes before
Special Weather Statement National Weather Service Tucson AZ 618 AM MST Thu Jul 23 2020 AZZ508-512-231400- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 618 AM MST Thu Jul 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHISE COUNTY UNTIL 700 AM MST... At 617 AM MST, Doppler radar was tracking an area of strong thunderstorms 14 miles southwest of Chiricahua National Monument, or 10 miles southwest of Sunizona, moving west at 5 to 10 mph. Winds in excess of 40 mph will be possible with this storm along with heavy rain. Locations impacted include... Elfrida and Rucker Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3192 10925 3167 10938 3160 10973 3207 10961 TIME...MOT...LOC 1317Z 104DEG 9KT 3182 10944 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:43 PM MST | Special Weather Statement | TWC | Santa Cruz | 32 min |
| Jul 23, 6:18 AM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Jul 23, 6:32 AM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Jul 23, 7:37 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 57 min |
| Jul 23, 7:39 AM MST | Special Weather Statement | TWC | Pinal | 36 min |
| Jul 23, 7:48 AM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 23, 7:53 AM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Jul 23, 8:02 AM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 23, 8:16 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 5 hr |
| Jul 23, 8:18 AM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 23, 8:23 AM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 23, 9:03 AM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 42 min |
| Jul 23, 9:14 AM MST | Special Weather Statement | TWC | 31 min | |
| Jul 23, 9:24 AM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Jul 23, 9:36 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 23, 9:38 AM MST | Flash Flood Warning | TWC | Pima, Pinal | 4 hr |
| Jul 23, 9:45 AM MST | Areal Flood Warning | TWC | Pima | 5 hr |
| Jul 23, 9:53 AM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
| Jul 23, 10:22 AM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 23, 11:03 AM MST | Areal Flood Advisory | TWC | Pima | 5 hr |
| Jul 23, 11:57 AM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 23, 11:59 AM MST | Flash Flood Warning | TWC | Pima | 5 hr |
| Jul 23, 12:47 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 23, 1:28 PM MST | Special Weather Statement | TWC | 32 min | |
| Jul 23, 1:49 PM MST | Areal Flood Warning | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.